Alert archive / Indiana / River Flood Warnings in 2022

River Flood Warning 100, NWS Indianapolis, IN

March 23, 2022Clay County, Greene County, Indiana

NWS Indianapolis, IN issued this river flood warning at Mar 23, 2022, 6:53 AM EDT for Clay County, Greene County, Indiana. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Mar 23, 2022, 6:53 AM EDT (10:53 UTC)
Expired
Mar 24, 2022, 12:27 PM EDT
In force
30 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Clay County, IN, Greene County, IN

The radar

The Indianapolis radar (KIND), 85 km from the middle of the area, began a volume at 10:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Eel River at Bowling Green (BOLI3). The gauge peaked at 17.53 ft at Mar 23, 2022, 6:00 PM EDT.

actionminormoderate10152003/2303/2403/25
Action stage
12 ft
Minor stage
15 ft
Moderate stage
20 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03360000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Mar 23, 2:46 AM EDT, 4 hours 7 minutes earlier.

Area forecast discussion, Mar 23, 2:46 AM EDT, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
246 AM EDT Wed Mar 23 2022

.Short Term...(Today through Thursday)
Issued at 246 AM EDT Wed Mar 23 2022

* Rainy weather through Thursday
* Isolated thunderstorms possible this afternoon

Surface analysis early this morning shows deep and broad low
pressure in place over IA and and western IL. A warm front was found
stretching east from the low and across southwest Central Indiana.
Water vapor imagery showed a highly amplified pattern in place with
a deep upper trough and cut off low over the plains...while strong
ridging was found across the east coast and the Western CONUS. Water
vapor showed a plume of tropical moisture streaming north in to the
Ohio valley but a dry slot was working into the system from the
lower Mississippi Valley. Radar mosaics show the broad rain showers
associated with the plume exiting east of Indiana...while more broad
and scattered showers were found over MO/IA and IL...associated with
the upper low.

Today...

Models show the moisture plume exiting east as the upper low to the
west moves slowly northeast toward Michigan. This will keep broad
cyclonic flow in place across Indiana today. The surface warm front
across SW Central Indiana this morning is expected to push north
across the forecast area today. This will put the forecast area
within the warm sector this morning before a cold front associated
with the low pushes across Indiana this afternoon. HRRR shows
scattered shower development within the warm sector through the day
along with some convective devlopment along the cold front as it
passes this afternoon. Forecast soundings show lapse rates favorable
for convection this afternoon with attainable convective
temperatures and shallow CAPE of 400 J/KG available. Compared to
yesterday...deep moisture is lost as the plume will have exited east
and widespread ongoing rain will not be expected as pwats remain
around 0.80. Given all these factors...widespread ongoing rain will
not be expected...but rather periodic showers passing through the
day...particularly along and ahead of the cold front passage this
afternoon. Again with high confidence on rain...will use pops at or
above the NBM...but rain amounts will be less.

Tonight and Thursday...

Models suggest the deep and broad upper low will be centered over
Ontario....but becoming elongated to the SW toward IL....with
cyclonic flow still in place over Indiana. Forecast soundings and
time heights continue to suggest plentiful lower level moisture
with pwats near 0.50 inches but dry air in place aloft. Given the
weak broad lift due to the lingering upper low...light scattered
rain showers passing from time to time will be expected. Once again
will trend pops above the NBM with a high confidence for rain but
low precip amounts expected. Given the expected clouds and
rain...will trend lows at or above the NBM and highs at or below the
NBM.

&&

.Long Term...(Thursday night through Tuesday)
Issued at 246 AM EDT Wed Mar 23 2022

Friday - Sunday

Northwest flow pattern sets up across the region as the upper trough
axis pushes east and ridging builds across the north and west
portions of the CONUS. This pattern sets the stage for a few weak
clippers to dive SE out of Canada and move across the Great Lakes
region this weekend. These systems looks relatively weak and
moisture starved, therefore impacts should remain low. Friday looks
relatively dry compared to the previous few days however isolated
showers are possible as leftover low level moisture will still be
present as a weak back door front passes through.

Models have come into better agreement this morning regarding the
track of the clipper system for Saturday morning keeping the upper
low just north of the CWA as it tracks SE from around Green Bay to
Cleveland. Very little moisture is associated with this system, so
anything that falls with be very light. With 850 mb temps dropping
to around -10C and steep low level lapse rates, expect P-type to be
mainly snow. The best chance for an isolated snow shower or flurries
looks to be across the northern and eastern portions of Central
Indiana.The main story Saturday will be the well below average
temperatures with highs struggling to reach the mid 40s and lows
likely dropping below freezing.

Much drier conditions expected Sunday as high pressure drops
southward out of Canada and into the Midwest/Great Lakes region.
Models depict another weakening clipper moving south into the Ohio
Valley at this time as well; however with such dry air in place and
no moisture source, little if any precipitation is expected.
Temperatures will remain below average through the weekend as a very
cold airmass remains in place aloft.

Monday - Midweek

Upper ridging pushes eastward for the beginning of next week as the
next potentially impactful system develops across the Plains. There
are still discrepancies among the models in the evolution and track
of this system through the week. Guidance is also struggling with
how the northern and southern streams of the jet stream interact as
a potential disturbance dives south from Canada and another low
develops in the plains. Despite all of the disagreement, this
pattern favors a big warm up out ahead of it, especially as the warm
front pushes north of the region. A much warmer air mass is drawn
northward with 850 mb temps potentially rising to +10C by midweek.

Much better model agreement exists on Monday as a warm front
develops just SW of the region and slowly pushes NE through midweek.
Expect an increase in clouds and rainfall (possible storms) as the
warm front develops and moves through. Still too early to get into
anymore details due to such large model disagreement after Monday;
however confidence is increasing in a strong system developing in
the plains with much warmer air and precipitation ahead of it.

&&

.Aviation...(06Z TAF Issuance)
Issued at 1034 PM EDT Tue Mar 22 2022

IMPACTS:

* Winds becoming more southerly with time, gusting as high as 28-
  33KT early in the period, with additional gusts of 20-27KT
  Wednesday.

* Showers beginning to taper off. Additional showers and perhaps a
  few thunderstorms possible Wednesday.

* Ceilings deteriorating to MVFR and briefly IFR late tonight into
  Wednesday morning.

DISCUSSION:

Continue to expect poor flying conditions as low pressure slowly
approaches from the west. While more widespread showers will
gradually decrease with time overnight, additional showers and
perhaps a few thunderstorms are expected Wednesday. This will merit
little more than a VCTS mention this far out.

Winds will become more southerly with time, with gusts early in the
period as high as around 33KT. Gusts will drop off late tonight
before resuming during the day on Wednesday well into the 20KT range
at times.

Ceilings are VFR for the moment but should quickly become MVFR later
tonight around valid time or shortly thereafter. IFR ceilings appear
likely for at least a time late tonight into Wednesday morning,
before MVFR ceilings return. Visibilities may fluctuate at times but
should remain predominantly VFR outside showers.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short Term...Puma
Long Term...CM/AW
Aviation...Nield
Hazardous weather outlook, Mar 23, 3:21 AM EDT, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
321 AM EDT Wed Mar 23 2022

INZ021-028>031-035>049-051>057-060>065-067>072-240730-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
321 AM EDT Wed Mar 23 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

There is a SLIGHT RISK for severe thunderstorms over northeast
central Indiana today. The main risk will be damaging winds and
large hail. Thunderstorms will be possible across the rest of central
Indiana late this morning and this afternoon. An isolated severe
storm cannot be ruled out. Again...the main threats will be damaging
winds and large hail.

Lightning is a threat from any thunderstorm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No Hazardous Weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this late this morning through late
afternoon.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Puma

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 9:45 PM EDTRiver Flood WarningINDJackson, Lawrence, Washington3 days
Mar 22, 9:45 PM EDTRiver Flood WarningINDDaviess, Greene, Knox7 days
Mar 22, 9:45 PM EDTRiver Flood WarningINDGibson, Knox9 days
Mar 22, 9:45 PM EDTRiver Flood WarningINDGibson, Knox, Posey21 days
Mar 23, 6:53 AM EDTRiver Flood WarningINDGreene, Monroe, Owen4 days
Mar 23, 6:53 AM EDTRiver Flood WarningINDJohnson9 hr
Mar 23, 12:37 PM EDTRiver Flood WarningINDMonroe, Morgan, Owen69 hr
Mar 23, 12:37 PM EDTRiver Flood WarningINDMonroe, Morgan, Owen71 hr
Mar 23, 12:37 PM EDTRiver Flood WarningINDTippecanoe51 hr
Mar 23, 12:57 PM EDTSpecial Weather StatementINDJennings48 min
Mar 23, 1:10 PM EDTSpecial Weather StatementINDDecatur50 min
Mar 23, 2:43 PM EDTSpecial Weather StatementINDRandolph32 min
Mar 23, 4:01 PM EDTSpecial Weather StatementINDRandolph29 min
Mar 23, 4:05 PM EDTRiver Flood WarningINDHoward15 hr
Mar 23, 4:05 PM EDTRiver Flood WarningINDCarroll, Howard6 hr
Mar 23, 4:20 PM EDTSevere Thunderstorm WarningINDRandolph19 min

Nearby

River Flood Warnings in Indiana, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.